Alert archive / Montana / Red Flag Warnings in 2020
Red Flag Warning 18, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Oct 7, 2020, 7:55 AM MDT for 14 counties in Montana. It took effect at Oct 8, 2020, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2020, 7:55 AM MDT (13:55 UTC)
- In effect from
- Oct 8, 2020, 12:00 PM MDT
- Expired
- Oct 8, 2020, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Glacier County, MT, Hill County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 63 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 1.9 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2271 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -133 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
821 WWUS85 KTFX 071355 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 755 AM MDT Wed Oct 7 2020 MTZ112>115-117-072200- /O.UPG.KTFX.FW.A.0014.201008T1800Z-201009T0100Z/ /O.NEW.KTFX.FW.W.0018.201008T1800Z-201009T0100Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 755 AM MDT Wed Oct 7 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 113, 114, 115, AND 117... The National Weather Service in Great Falls has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 7 PM MDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, Hill and Blaine Counties, Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * WINDS...West 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...10 to 20 percent. * IMPACTS...Any new fire starts in grassy areas could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
4 follow-up statements
410 WWUS85 KTFX 072058 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 258 PM MDT Wed Oct 7 2020 MTZ112>115-117-081200- /O.CON.KTFX.FW.W.0018.201008T1800Z-201009T0100Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 258 PM MDT Wed Oct 7 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 113, 114, 115, AND 117... * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, Hill and Blaine Counties, Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * WINDS...West 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...10 to 20 percent. * IMPACTS...Any new fire starts in grassy areas could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
169 WWUS85 KTFX 080815 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 215 AM MDT Thu Oct 8 2020 MTZ112>115-117-090100- /O.CON.KTFX.FW.W.0018.201008T1800Z-201009T0100Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 215 AM MDT Thu Oct 8 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 113, 114, 115, AND 117... * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, Hill and Blaine Counties, Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * WINDS...West 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...10 to 20 percent. * IMPACTS...Any new fire starts in grassy areas could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
763 WWUS85 KTFX 081957 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 157 PM MDT Thu Oct 8 2020 MTZ113-115-117-091200- /O.NEW.KTFX.FW.A.0015.201010T1800Z-201011T0200Z/ /O.CON.KTFX.FW.W.0018.000000T0000Z-201009T0100Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 157 PM MDT Thu Oct 8 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 113, 114, 115, AND 117... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 115, AND 117... The National Weather Service in Great Falls has issued a Fire Weather Watch for gusty winds and low relative humidity, which is in effect from Saturday afternoon through Saturday evening. The Red Flag Warning for today remains in effect through 7 PM MDT. * AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Any new fire starts in grassy areas could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. A Fire Weather Watch means that critical fire weather conditions are possible. A combination of gusty winds, low relative humidity, and warm temperatures will create high fire growth potential. Please advise the appropriate officials or fire crews in these areas of this Fire Weather Watch. && $$ MTZ112-114-090100- /O.CON.KTFX.FW.W.0018.000000T0000Z-201009T0100Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front- 157 PM MDT Thu Oct 8 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 113, 114, 115, AND 117... * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty and Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...Any new fire starts in grassy areas could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ118-091200- /O.NEW.KTFX.FW.A.0015.201010T1800Z-201011T0200Z/ Helena and Townsend Ranger Districts of the Helena National Forest- 157 PM MDT Thu Oct 8 2020 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 118... The National Weather Service in Great Falls has issued a Fire Weather Watch for gusty winds and low relative humidity, which is in effect from Saturday afternoon through Saturday evening. * AFFECTED AREA...Helena and Townsend Ranger Districts of the Helena National Forest. * WINDS...Southwest 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...Any new fire starts in grassy areas could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are possible. A combination of gusty winds, low relative humidity, and warm temperatures will create high fire growth potential. Please advise the appropriate officials or fire crews in these areas of this Fire Weather Watch. && $$ http://www.weather.gov/greatfalls
416 WWUS85 KTFX 090054 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 654 PM MDT Thu Oct 8 2020 MTZ113-115-117-091230- /O.EXP.KTFX.FW.W.0018.000000T0000Z-201009T0100Z/ /O.CON.KTFX.FW.A.0015.201010T1800Z-201011T0200Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 654 PM MDT Thu Oct 8 2020 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 115, AND 117... ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 113, 114, 115, AND 117... The Red Flag Warning will be allowed to expire at 7 PM MDT this evening. Winds have diminished and RH is trending upwards. The Fire Weather Watch remains in effect for Saturday. * AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Any new fire starts in grassy areas could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are possible. A combination of gusty winds, low relative humidity, and warm temperatures will create high fire growth potential. Please advise the appropriate officials or fire crews in these areas of this Fire Weather Watch. && $$ MTZ112-114-090200- /O.EXP.KTFX.FW.W.0018.000000T0000Z-201009T0100Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front- 654 PM MDT Thu Oct 8 2020 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 113, 114, 115, AND 117... The Red Flag Warning will be allowed to expire at 7 PM MDT this evening. Winds have diminished and RH is trending upwards. $$ MTZ118-091230- /O.CON.KTFX.FW.A.0015.201010T1800Z-201011T0200Z/ Helena and Townsend Ranger Districts of the Helena National Forest- 654 PM MDT Thu Oct 8 2020 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 118... * AFFECTED AREA...Helena and Townsend Ranger Districts of the Helena National Forest. * WINDS...Southwest 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...Any new fire starts in grassy areas could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are possible. A combination of gusty winds, low relative humidity, and warm temperatures will create high fire growth potential. Please advise the appropriate officials or fire crews in these areas of this Fire Weather Watch. && $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Oct 7, 5:20 AM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, Oct 7, 5:20 AM MDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 520 AM MDT Wed Oct 7 2020 ...AVIATION SECTION UPDATED... .SYNOPSIS... It will be somewhat cooler today across the state, but warm and windy conditions return on Thursday. A major change in the weather pattern is expected by Sunday, when temperatures will drop to near or even below normal levels for most of next week, and there will be a chance for rain and mountain snow showers. && .DISCUSSION... Today through Saturday... A dry weather pattern will continue over our region through the end of the week. A weak surface cold tried to work south across the northern part of the CWA overnight, switching winds more northerly, but it has stalled at the central MT mountains as expected. The front will bring in slightly cooler air for today, with highs generally 5-10 degrees lower than Tues across the northern half of the CWA, while temps in SW MT will be similar to yesterday. Warm and windy conditions return for Thurs, with a Fire Weather Watch issued for our grassland fire zones. Highs bounce back to the upper 70s and low 80s, while a disturbance passing by to the north induces strong winds as it interacts with high pressure west of the Divide. Sustained winds of 20-30 mph are expected to be widespread, and forecast model soundings indicate that gusts to 40 mph or even higher are possible. The passage of the disturbance will bring some zonal flow and lower heights on Fri, and highs are forecast to be about 10 degrees lower than Thurs. As a deepening tough pushes onshore to the west, it may induce a bit of ridging over the northern Rockies on Saturday, allowing temps to swing a bit higher again. However, the temp forecast on Saturday is not as certain, as it is dependent on the speed of the approaching trough - a faster trough would likely bring in more cloud cover and keep temps lower. SW-W'ly flow aloft for Friday and Saturday may allow for a bit more smoke to move into the region, at least aloft, and especially over Southwest MT. -Kredensor/Brusda Sunday through next Wednesday... A weather pattern change will occur on Sun, as an upper level trough moves inland from the Pacific and toward the Rockies and Plains. Expect cooler temperatures, along with a chance for rain/snow showers. The snow will most likely fall at elevations above 6000 feet, but snow levels may drop to at least 5000 feet for a period. At least some of our area passes look to get snow over the weekend. The best precip chances look to be along the Divide and across Southwest MT. At this time, precipitation amounts look very low over the Plains of North Central MT. As for precip timing, models remain fairly divergent on the details of this trough, including how fast it progresses eastward, and whether or not a cut-off upper low will form. Regardless, there is at least pretty good agreement on precip in western and SW MT Saturday night into Sunday, when there are some likely POPs along the Divide and in SW MT. Some showers may linger over the area into Monday and Tuesday, but confidence is low and POPs are generally 30 percent or less. Periods of windy conditions are also possible over North Central MT as we move into early next week as well, but higher humidity should keep fire weather concerns on the low side. -Kredensor/Brusda && .AVIATION... 520 AM MDT Wed Oct 7 2020 (07/12Z TAF Period) VFR conditions are expected to persist through the period for all sites. Some afternoon breezes will pick up from the east and southeast across the north-central plains, mainly affecting KHVR, KLWT, and KCTB, but at this time wind gusts look to stay generally under 20 knots. -Kredensor Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Seasonable conditions are expected on today, but a return to windy/low humidity weather is expected on Thursday. Thus a Fire Weather Watch remains in effect for much of North Central MT. Looking ahead, a transition to cooler temperatures and a chance for showers will move into the region starting on Sunday. However, periods of windy conditions are also possible early next week, but afternoon temperatures will be quite a bit cooler, near or even a bit below seasonal norms. -Kredensor/Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 72 44 83 45 / 0 0 0 0 CTB 65 41 76 42 / 0 0 0 10 HLN 77 43 81 44 / 0 0 0 0 BZN 77 36 79 36 / 0 0 0 0 WYS 69 23 70 22 / 0 0 0 0 DLN 74 38 76 38 / 0 0 0 0 HVR 70 40 82 44 / 0 0 0 0 LWT 71 43 82 44 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Thursday evening Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. Fire Weather Watch from Thursday afternoon through Thursday evening Gallatin National Forest. && http://www.weather.gov/greatfalls
Nearby
Red Flag Warnings in Montana, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.